Hail, Douglas
- When
- May 14, 3:45 AM CST
- Where
- Douglas County, 0.88 mi SE of Mt Zion
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.010, -92.660
Half dollar sized hail was reported.
Several rounds of strong to severe thunderstorms with heavy rainfall impacted the region during the afternoon and evening as an unstable airmass and upper level disturbances interacted with a stalled outflow boundary. Several locations along and east of a line from Lake of the Ozarks to Marshfield to Branson reported hail of quarter to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of strong to severe thunderstorms with heavy rainfall impacted the region during the afternoon and evening as an unstable airmass and upper level disturbances interacted with a stalled outflow boundary. Several locations along and east of a line from Lake of the Ozarks to Marshfield to Branson reported hail of quarter to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 2:38 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 338 AM CDT Sat May 14 2022 Key Messages: 1. Mostly dry conditions expected Today. 2. Severe thunderstorm potential increasing Sunday. 3. Slightly cooler temps expected across the area into next week. 4. Additional thunderstorm chances Tuesday through Thursday of next week. Wetter pattern next weekend? .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Sat May 14 2022 A weak frontal boundary located across the area was continuing to provide lift for isolated showers and storms across southern Missouri early this morning. However most of the area was dry with temps in the low to middle 60s. An overall dry day is expected across most of the area as no real appreciable sources of lift are present for organized precip. A weak signal exists in the HREF data for an isolated shower or storm southeast of Springfield this afternoon as instability increases however any coverage should be limited. Plenty of sunshine should allow temps to reach the lower to middle 80s today however slightly drier air aloft will try to work in from the north, keeping dew points in the upper 50s to lower 60s. .LONG TERM...(Sunday through Friday) Issued at 255 AM CDT Sat May 14 2022 A stronger upper level wave will drop down into Nebraska and Iowa by early Sunday morning. A complex of showers and thunderstorms looks to develop early Sunday morning across southeast Nebraska and move southeast during the morning hours into northeast Kansas and northwest Missouri. Southerly winds Sunday morning and afternoon will bring middle to upper 60 dewpoints back into the area. Temperatures will likely reach the lower to middle 80s by mid day, increasing the instability ahead of this incoming storm complex. 00z HREF data shows high probabilities for the incoming complex of storms to increase in intensity as it moves in from the northwest Sunday afternoon. Mean SB CAPES of 2000-3000j/kg, 40-50kts of 0-6km shear and the favorable time of day would allow for severe damaging winds and large hail with this complex as it moves through. Those with outdoor interests Sunday will need to closely monitor the forecast for updates as the details become even more clear. Currently it looks like the complex would be fairly progressive, which would limit the flooding potential, however some localized flooding is possible given near saturated soils and above average stream flows in some areas. Confidence is high that Monday will be dry as high pressure builds in and mid level heights increase. Temps in the 70s and dewpoints in the 50s will make for a comfortable day. WPC Cluster Analysis continues to show increasing confidence in a zonal flow pattern from Tuesday through Thursday. Several weak shortwaves look to move through the area during this time frame, providing for periodic/scattered rain chances. There are timing differences on these waves however widespread or significant weather is not expected and several dry periods are expected. NBM temps continue to support highs slightly above average, in the upper 70s to lower 80s. A pattern change is likely beginning Friday, lasting into next weekend as the upper level flow turns southwesterly. This pattern typically leads to increased rain chances and/or warmer temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1132 PM CDT Fri May 13 2022 KSGF/KJLN/KBBG tafs: A weak front will be positioned from OK to central/southern MO with light winds. Guidance has limited chances for showers/storms, but coverage is expected to be limited through the period. Some MVFR fog may occur toward the 09z-12z period with shallow fog, but overall chances look to be low. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...DSA
Hazardous Weather Outlook National Weather Service Springfield MO 1114 PM CDT Fri May 13 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150415- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1114 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive rainfall risk DISCUSSION... Isolated thunderstorms may still be possible overnight, bu the overall risk for stronger storms is limited. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Isolated showers and storms are possible Saturday and Saturday night however most locations will remain dry. Severe storms are not expected. Another round of showers and thunderstorms are expected to move into the area Sunday afternoon and evening. A few severe storms and minor flooding are also possible with this round. Thunderstorms are possible Tuesday through Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 AM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD 2 N MOUNTAIN VIEW 37.02N 91.71W
05/13/2022 HOWELL MO DEPT OF HIGHWAYS
STATE HIGHWAY Y WAS CLOSED DUE TO WATER OVER
THE ROADWAY JUST NORTH OF MOUNTAIN VIEW.
TIME ESTIMATED.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 AM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MOUNTAIN GROVE 37.13N 92.26W
05/13/2022 E1.00 INCH WRIGHT MO PUBLIC
SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL IN
MOUNTAIN GROVE. TIME ESTIMATED.
&&
MBSpecial Weather Statement National Weather Service Springfield MO 343 AM CDT Sat May 14 2022 MOZ102-103-140915- Barry MO-Stone MO- 343 AM CDT Sat May 14 2022 ...A strong thunderstorm will impact portions of west central Stone and northeastern Barry Counties through 415 AM CDT... At 343 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Crane, or 11 miles south of Aurora, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Crane... Jenkins... Wheelerville... Madry... Elsey... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3675 9375 3684 9379 3693 9358 3680 9351 TIME...MOT...LOC 0843Z 246DEG 16KT 3681 9369 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Perez
The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 09:45 UTC.
26 hail, 2 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail was reported.
Golf ball sized hail was reported.
A large tree was reported down.
Nickle sized hail was reported.
Half dollar sized hail was reported.
Half dollar sized hail was reported via MPing.
Penny sized hail was reported.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Golf ball sized hail was reported in a mainly rural location.
Ping pong ball sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Hail from dime to quarters in size fell for 13 minutes covering the ground.
Penny sized hail was reported.
Half dollar sized hail was reported.
Ping pong ball sized hail was reported near Table Rock Dam.
Dime to nickle sized hail was reported.
Quarter sized hail was reported.
A large tree was reported down blocking traffic on Highway K.
Ping pong ball sized hail was reported.
Quarter sized hail was reported.
Nickle to quarter sized hail was reported.
Dime to quarter sized hail was reported.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported MPing.
Quarter sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027481, 1027495, 1027468, 1027478, 1027470, 1027488, 1027489, 1027471, 1027472, 1027477, 1027494, 1027473, 1027474, 1027475, 1027492, 1027491, 1027493, 1027476, 1027479, 1027469, 1027484, 1027480, 1027485, 1027490, 1027482, 1027483, 1027487, 1027486.